High Wind, Absaroka Mountains
- When
- November 22, 12:45 PM MST to 4:05 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High wind developed along the Absaroka Mountains and funneled into Clarks Fork Canyon. Gusts to 87 mph were recorded along Chief Joseph Highway and a gust of 74 mph was measured at the fire station in Clark.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High wind developed along the Absaroka Mountains and funneled into Clarks Fork Canyon. Gusts to 87 mph were recorded along Chief Joseph Highway and a gust of 74 mph was measured at the fire station in Clark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 22, 10:56 AM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1056 AM MST TUE NOV 22 2011 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT FOCUS ON THIS SHORT TERM IS MAINLY TEMPERATURES ACROSS WEST CENTRAL WYOMING. IN THE VERY NEAR TERM...HIGH WIND EVENT SETTING UP ACROSS NORTHWEST PARTS OF THE STATE. MOUNTAIN WAVE SIGNATURE FORECAST NEAR CODY EARLY THIS MORNING WITH STRONG GAP WINDS TO FOLLOW LATER THIS MORNING AND AFTERNOON WEST OF CODY AND NORTHWEST ALONG THE CHIEF JOSEPH HIGHWAY. WINDS WILL BE AIDED BY APPROACHING 300MB JET THIS AFTERNOON AND SHARP TEMP GRADIENT ACROSS THE MOUNTAINS. THEREFORE...HIGH WIND WARNING WILL CONTINUE FOR MOST OF TODAY. GRADIENT RELAXES ACROSS THIS AREA BY THIS EVENING. ACTUALLY...SURFACE WINDS SHOULD INCREASE LATER TODAY THROUGH WEDNESDAY ACROSS CENTRAL AND SOUTHERN PARTS OF FORECAST AREA. EXCEPTIONS WILL LIKELY BE THE WIND RIVER AND GREEN RIVER BASINS. BREEZY TO WINDY AREAS ACROSS THE LOWER ELEVATIONS WILL RESULT IN 40S TO LOWER 50S FOR DAYTIME HIGHS WITH MORE WIDESPREAD 50S ON WEDNESDAY EAST OF THE CONTINENTAL DIVIDE. PATTERN AND MID LEVEL FLOW A BIT MORE TRICKY FOR CENTRAL WY BASINS. CURRENT THINKING IS THAT TEMPS WILL MAKE A BIG JUMP WEDNESDAY AFTERNOON...EVEN IF MIXING OF SOUTHWEST WINDS IS LIMITED. WILL ALSO HAVE TO WATCH FOR LEE ENHANCED CLOUDS THAT COULD HAVE AN AFFECT ON TEMPS...ALTHOUGH MODELS KEEP AIRMASS FAIRLY DRY UP TO 300MB WEDNESDAY THROUGH EARLY THURSDAY...ESPECIALLY EAST OF THE DIVIDE. IN TERMS OF PRECIPITATION...SCATTERED SNOW SHOWERS TO REMAIN OVER THE WESTERN MOUNTAINS TODAY. ANY SNOW SHOULD DISSIPATE BY TONIGHT WITH MID/UPPER LEVEL RIDGE AXIS OVER WY. FLOW THEN BACKS TO THE SOUTHWEST WEDNESDAY INTO THANKSGIVING DAY WITH ANY COLD AIR STAYING WELL NORTH OF THE STATE. HOWEVER...PACIFIC MOISTURE WILL ONCE AGAIN INCREASE OVER FAR WESTERN WY AHEAD OF INCOMING TROUGH OF LOW PRESSURE. BETTER LIFT AND SATURATION THEN BEGINS TO OCCUR THURSDAY NIGHT IN THE WESTERN MOUNTAINS...RESULTING IN INCREASING SNOW CHANCES. THIS WILL BE MONITORED MORE CLOSELY OVER THE NEXT FEW SHIFTS. EITHER WAY...THANKSGIVING DAY LOOKS DRY. .LONG TERM...FRIDAY THROUGH MONDAY MEDIUM RANGE PERIOD SHOWS A QUICK HITTING SHORTWAVE ON FRIDAY FOLLOWED BY A BUILDING RIDGE OVER THE WEEKEND AND THEN ANOTHER POTENTIAL SHORTWAVE EARLY NEXT WEEK. THE FRIDAY SHORTWAVE IS FORECAST WELL BY BOTH THE ECMWF AND THE GFS SO THE IDEA OF HIGH MOUNTAIN POPS AND AT LEAST A CHANCE ACROSS THE FAR NORTH AND I80 CORRIDOR. SHOULD ALSO BE A LOT OF WIND ACROSS THE MOUNTAINS AND NORMALLY WINDY AREAS. WILL LIKELY NEED TO HIT THE WINDS HARDER IN THE NEXT FEW RUNS ACROSS THE WIND CORRIDOR. TRANSITORY RIDGE THEN MOVES IN OVER THE WEEKEND WITH MUCH WARMER TEMPERATURES ALOFT AND POTENTIAL FOR MORE BASIN INVERSIONS AND TOUGH TEMPERATURE FORECASTS. RIDGE AXIS MOVES OVERHEAD ON SUNDAY WITH THE THREAT OF STRONG TO HIGH WINDS ALONG THE CODY FOOTHILLS ONCE AGAIN. MUCH WARMER IN THE WINDY AREAS WITH TRAPPED BASINS REMAINING CHILLY...ESPECIALLY WEST OF THE DIVIDE. THE SHORTWAVE NEXT MONDAY IS FORECAST BY BOTH THE ECMWF AND THE GFS TO SPLIT AS IT MOVES ACROSS THE WEST WITH A DECENT FROPA BUT ONLY THE GFS IS SHOWING WIDESPREAD PCPN EAST OF THE DIVIDE. WILL LEAN TOWARDS THE MORE CONSERVATIVE ECMWF FOR NOW AND CONFINE THE CHANCE POPS TO THE MOUNTAINS WITH SOME SLIGHT CHANCES ACROSS THE LOWER ELEVATIONS OF THE NORTH AND EAST FOR NOW. WILL WATCH THIS DISTURBANCE AND TRENDS OVER THE NEXT COUPLE DAYS. && .AVIATION.../18Z ISSUANCE/ WESTERN WYOMING...ANOTHER DISTURBANCE IS MOVING INTO THE NORTHWEST PART OF THE STATE...BRINGING MORE LIGHT SNOW TO THE WESTERN MOUNTAINS AND VALLEYS...WITH SHOWERS TO THE UPPER GREEN RIVER BASIN. MVFR CONDITIONS LIKELY AROUND KJAC UNTIL AROUND SUNSET WITH THE HIGHER TERRAIN OBSCURED. SOME PATCHY FOG IS STILL HANGING AROUND KBPI AND KPNA...BUT IS EXPECTED TO DISSIPATED WITHIN A COUPLE OF HOURS AS THE POTENTIAL SHOWERS MOVE THROUGH. AFTER THE SNOW ENDS...CLOUDINESS SHOULD DIMINISH ENOUGH BY 03Z FOR FOG TO BEGIN DEVELOPING ONCE AGAIN...WHICH WILL REMAIN UNTIL MID MORNING WEDNESDAY. THUS MVFR AND IFR VSBY AND CEILING LIKELY FOR SEVERAL HOURS. HIGH PRESSURE BUILDS IN WEDNESDAY TO BRING CLEARING SKIES....WITH THE NEXT STORM MOVING IN THURSDAY NIGHT INTO FRIDAY. REST OF THE AREA...THE SURFACE PRESSURE GRADIENT AND WEATHER PATTERN HAVE BROUGHT STRONG WINDS TO THE FOOTHILLS AROUND CODY AS WELL AS THE WIND CORRIDOR FROM KRKS TO KCPR. KCPR LIKELY TO SEE GUSTS AROUND 40 KNOTS THIS AFTERNOON WITH CONTINUED GUSTS AROUND 30 KNOTS OVERNIGHT. GUSTS OVER 40 KNOTS ARE LIKELY AROUND KCOD AS WELL AS TURBULENCE IN THE DOWNSLOPE FLOW. GUSTY WIND LIKELY AROUND KLND AS WELL THIS AFTERNOON. VFR CONDITIONS WITH VERY LITTLE CHANCE OF PRECIPITATION EXPECTED UNTIL FRIDAY. && .FIRE WEATHER... A BREEZY TO WINDY PERIOD CAN BE EXPECTED ACROSS MOST OF THE DISTRICT DUE TO A STRONG UPPER LEVEL JET AND LOWERING PRESSURE EAST OF THE CONTINENTAL DIVIDE. THE STRONGEST WIND WILL BE ALONG THE NORTHERN ABSAROKAS NEAR CHIEF JOSEPH HIGHWAY SOUTH TO NEAR CODY. THESE WIND SPEEDS WILL LOWER SURFACE RELATIVE HUMIDITIES THROUGH WEDNESDAY. THE RESULT WILL BE A DRY AIRMASS EAST OF THE DIVIDE. SOME LINGERING SNOW SHOWERS WILL EXIST OVER THE HIGHER MOUNTAINS TODAY...THEN GENERALLY DRY CONDITIONS ARE EXPECTED FROM TONIGHT THROUGH THANKSGIVING MORNING. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING WYZ002-003. && SHORT TERM...KPL LONG TERM...SKRBAC AVIATION...MCDONALD FIRE WEATHER...KPL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST TUE NOV 22 2011 WYZ001>020-022>030-231200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST TUE NOV 22 2011 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO POTENTIALLY DAMAGING WINDS ARE EXPECTED ACROSS THE CODY FOOTHILLS AND PARTS OF THE ABSAROKA MOUNTAINS. WIND GUSTS COULD EXCEED 75 MPH THROUGH THIS AFTERNOON. ADDITIONALLY...AREAS OF FOG ARE EXPECTED THIS MORNING ACROSS THE UPPER GREEN RIVER BASIN INTO PARTS OF NORTHERN SWEETWATER COUNTY. VISIBILITIES BELOW ONE MILE WILL BE COMMON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG WINDS ARE POSSIBLE ACROSS SWEETWATER COUNTY AND THE WIND RIVER BASIN FRIDAY AFTERNOON AND EVENING. VERY STRONG WINDS ARE ALSO POSSIBLE AGAIN ALONG THE CODY FOOTHILLS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS ABOVE 50 MPH OR ANY DAMAGE THAT OCCURS DUE TO THE STRONG WINDS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1150 AM MST TUE NOV 22 2011 WYZ015-026-222100- UPPER GREEN RIVER BASIN-WIND RIVER MOUNTAINS EAST- 1150 AM MST TUE NOV 22 2011 AREAS OF FOG STILL PERSIST LATE THIS MORNING INTO THE AFTERNOON HOURS FROM SOUTH PASS INTO THE FARSON EDEN AREA. THE FOG IS BEGINNING TO DISSIPATE AT THE LOWER ELEVATIONS...BUT IS LIKELY TO CONTINUE THROUGH MID AFTERNOON AROUND SOUTH PASS. VISIBILITY WILL BE QUITE LIMITED IN LOCATIONS ALONG HIGHWAY 28. PLEASE SLOW DOWN AND USE LOW BEAMS ON THE POTENTIALLY SLICK ROADS. MCDONALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1201 PM MST TUE NOV 22 2011 WYZ014-015-026-222100- UPPER GREEN RIVER BASIN-WIND RIVER MOUNTAINS EAST- WIND RIVER MOUNTAINS WEST- 1201 PM MST TUE NOV 22 2011 AREAS OF FOG STILL PERSIST LATE THIS MORNING INTO THE AFTERNOON HOURS FROM SOUTH PASS INTO THE FARSON EDEN AREA. THE FOG IS BEGINNING TO DISSIPATE AT THE LOWER ELEVATIONS...BUT IS LIKELY TO CONTINUE THROUGH MID AFTERNOON AROUND SOUTH PASS. VISIBILITY WILL BE QUITE LIMITED IN LOCATIONS ALONG HIGHWAY 28. PLEASE SLOW DOWN AND USE LOW BEAMS ON THE POTENTIALLY SLICK ROADS. MCDONALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1221 PM MST TUE NOV 22 2011 WYZ019-222300- GREEN MOUNTAINS AND RATTLESNAKE RANGE- 1221 PM MST TUE NOV 22 2011 WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON ALONG HIGHWAY 135 FROM BEAVER RIM TO SWEETWATER STATION AND HIGHWAY 287/789 FROM SWEETWATER STATION TO MUDDY GAP. WIND OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE LIKELY TO BE ENCOUNTERED BY TRAVELERS ALONG THESE ROADS. MOTORISTS WITH HIGH PROFILE VEHICLES AND THOSE TOWING LIGHT TRAILERS SHOULD PARTICULARLY TAKE CARE AS STRONG CROSS WIND IS POSSIBLE THROUGH THE AFTERNOON HOURS. BERC
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354604, 354605.